May 20, 2004
Bristol-Myers Squibb announced today that it is pulling its antidepressant Serzone (nefazodone) from the U.S. market. The controversial antidepressant has already been banned from sale in many countries because of links to cases of liver failure and injury, and at least 20 deaths. The company reportedly notified wholesalers that distribution of Serzone would end June 14. They insist that the medication is being pulled because of declining sales, rather than concerns about its safety.
Several lawsuits are pending in U.S. courts against both Bristol-Myers Squibb and the U.S. Food and Drug Administration (FDA). Nefazodone will remain available as a generic medication, and some attorneys report that they will continue their suits against the FDA until the drug is banned from the market entirely.
While liver failure is not a common side effect of the medication, there is no way to predict which patients will suffer this potentially-fatal side effect. This unpredictability is what led Canada to ban the medication last year. Nefazadone appears to be the only antidepressant currently on the market that can cause liver failure.Uh, yeah. I took that stuff for like three and a half years! Ugh. See, I know how ineffective the FDA is, and things like this are why it's so damn scary.
So now I'm trying this new drug, and so far I'm taking 25mg split into two doses. I'm supposed to get up to 100mg per day, but even at the 25mg it's making me sick. I know it's the drug that's doing it, because I remember these feelings. The hot chills, the crawling scalp, the particular kind of headache. These effects never went away with the Serzone, or with the Paxil before it. It's why I was skeptical when I found out this drug had to be taken in the evening and in the morning. If I take it just before I go to bed, I sleep through the worst. I don't know about feeling like this and having to go to work. Hell, it's keeping me in the house today and all I wanted to do was go to the stationery store.
Here's hoping my body adjusts and the effects wear off...